Florida, 2005

Hail and Damaging Wind in Florida, May 21, 2005

May 21, 2005 · NWS MLB · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 21, 1:05 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 21, 1:05 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD AVIATION SECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT SAT MAY 21 2005

.DISCUSSION...
REST OF TODAY/TONIGHT...WEAK LOW PRESSURE FORMING ALONG THE COLD
FRONT SOUTH OF TLH HAS SLOWED THE SOUTHWARD PROGRESS OF THE
BOUNDARY. MEANWHILE...CU DEVELOPMENT THIS AFTERNOON HAS BEEN
INHIBITED BY MID-LEVEL DEBRIS FROM EARLIER CONVECTION OVER THE
EASTERN GULF. SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND INTO EARLY THIS EVENING AS THE FRONT SLIDES SOUTH.
GREATEST THREAT FOR STRONG STORMS WILL BE LOCATED GENERALLY EAST OF
A LINE FROM LAKE GEORGE TO MELBOURNE AND ALONG THE MID-LEVEL TROUGH
AXIS. LATEST RUC SHEAR PROFILES SUGGEST THAT THE THREAT FOR
MULTICELLULAR STORMS HAS DIMINISHED...EXCEPT ACROSS THE NORTHERN
ZONES. HOWEVER...ISOLATED CELLS MAY STILL PRODUCE OCCASIONAL TO
FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL. STORM COVERAGE WILL
DECREASE EARLY THIS EVENING. DRIER AIR WILL ADVECT ACROSS THE CWA
OVERNIGHT BEHIND THE FRONTAL BOUNDARY.

SUN-MON...LOOKS DRY BEHIND WEAKENING FRONTAL TROUGH AS HIGH PRESSURE
RIDGE BUILDS INTO THE AREA.  IT WILL NOT BE AS WARM ALONG THE COAST
SUNDAY WITH ONSHORE GRADIENT FLOW...BUT ON MONDAY THE RIDGE SLIDING
TO THE SOUTH WILL RETURN A WESTERLY GRADIENT AND TEMPS SHOULD REACH
THE UPPER 80S ACROSS THE AREA.

TUE-WED...THERE DOES NOT LOOK TO BE A LOT OF DIFFERENCE IN LATEST
GFS RUN OF SHOWING ANOTHER FRONTAL TROUGH MOVING THROUGH THE AREA
TUE NIGHT.  WILL KEEP A SMALL PRE FRONTAL POP ON TUE.  GFS IS
SHOWING A VORT MAX IN THE NORTHWEST FLOW ALOFT INCREASING MOISTURE
ON WED BUT WILL NOT INTRODUCE ANY POST FRONTAL POPS YET AS THE BULK
OF THE MOISTURE SHOULD BE TO OUR SOUTH.

NOW IF YOU BELIEVE THE GFS...THERE WILL ACTUALLY BE SOME 850 COOL
ADVECTION WITH THIS FRONT.  WITH A POSITIVE PNA/NEGATIVE NAO
COMBINATION THERE SHOULD BE A DECENT AIR MASS CHANGE...MAINLY IN THE
FORM OF DRYING BUT OVERNIGHT TEMPS WILL PROBABLY MANAGE TO DROP A
LITTLE BELOW NORMAL.

THU-SAT...WILL MAINTAIN A DRY FORECAST AS SURFACE RIDGE DROPPING
INTO THE AREA BEHIND THE DISSIPATING FRONTAL TROUGH KEEPS DEEP
MOISTURE SUPPRESSED WELL TO THE SOUTH.  NO SIGNAL INDICATED YET FOR
THE START OF THE WET SEASON.  MUST WAIT UNTIL AIR MASS CHANGES (I.E.
WEAK FRONTS) STOP.  TEMPS LOOK ABOUT NORMAL FOR THIS TIME OF YEAR
(MID/UPPER 60S AND MID 80S TO NEAR 90) WHICH IS NOT BAD AS SOMETIMES
BEFORE THE WET SEASON ONSET WE GET SOME OF OUR HOTTEST TEMPS OF THE
YEAR.

&&

.MARINE...WILL MAINTAIN AN ADVISORY FOR THE GULF STREAM LATE
TONIGHT/EARLY SUNDAY AS NORTH NORTHEAST WINDS BRIEFLY SURGE BEHIND
THE FRONTAL BOUNDARY...THOUGH IT LOOKS RATHER MARGINAL BASED ON
GFS/NAM MARINE MOS.  WAVE WATCH MODEL CONTINUES TO KEEP SEAS UP
THROUGH SUNDAY DUE TO SOME NORTHEAST SWELL...THOUGH IT HAS TRENDED
SLIGHTLY LOWER AND IS BELOW 7 FEET.  NEXT SURGE BEHIND FRONT DUE WED
WHICH LOOKS LIKE A QUITE CHOPPY WIND WAVE KIND OF DAY.

&&

.AVIATION...GREATEST AVIATION CONCERN WILL BE THUNDERSTORMS THIS
AFTERNOON...WITH THE STRONGEST STORMS LIKELY OCCURRING AT DAB. SOME
MVFR CIGS MAY DEVELOP AFTER THE STORMS PUSH THROUGH. DRIER AIR WITH
IMPROVING CONDITIONS ARE EXPECTED AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  81  65  89 /  30   0  10  10
MCO  67  87  66  90 /  30   0  10  10
MLB  69  83  66  87 /  40  10  10  10
VRB  70  83  66  86 /  40  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR SEAS EARLY SUNDAY IN THE GULF STREAM.

&&

SHORT TERM...HIRSCH
LONG TERM....LASCODY
Hazardous weather outlook, May 21, 5:46 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
646 AM EDT SAT MAY 21 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
211926-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
646 AM EDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION WILL COMBINE WITH
MOISTURE AND DAYTIME HEATING TO PRODUCE SCATTERED LIGHTNING STORMS
TODAY. A FEW STORMS ARE EXPECTED TO MOVE INTO LAKE AND VOLUSIA
COUNTIES THIS MORNING. STORMS ARE EXPECTED TO PRESS SOUTHWARD
WHILE INCREASING IN COVERAGE ALONG THE INTERSTATE FOUR CORRIDOR
AND THROUGH THE METRO ORLANDO AREA. LOCATIONS OVER THE SPACE AND
TREASURE COAST WILL SEE ISOLATED TO SCATTERED STORMS DURING THE
HEAT OF THE AFTERNOON AND ACTIVITY WILL GENERALLY DIMINISH IN
COVERAGE FROM NORTH TO SOUTH AS A FRONTAL BOUNDARY MOVES THROUGH
THE REGION THIS AFTERNOON AND TONIGHT. A FEW STRONGER STORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS OF 40 TO 50 MPH...FREQUENT
DEADLY LIGHTNING...AND SMALL HAIL.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED LIGHTNING STORMS NORTH OF THE AREA WILL MOVE SOUTH AND
EAST INTO THE NORTHERN COASTAL WATERS LATER THIS MORNING. ADDITIONAL
STORMS WILL FORM OVER LAND AND MOVE OFFSHORE OVER THE COASTAL
WATERS LATER TODAY. ISOLATED STRONG STORMS MOVING OFFSHORE WILL BE
CAPABLE OF PRODUCING WIND GUSTS GREATER THAN 34 KNOTS.

...WATERSPOUT IMPACT...
THERE WILL BE A TENDENCY FOR THE DEVELOPMENT OF ONSHORE WINDS AT
THE COAST THIS AFTERNOON. ENHANCED TURNING OF WINDS WITHIN THE
COASTAL ZONE CAN PROMOTE THE DEVELOPMENT OF WATERSPOUTS WITHIN STRONG
STORMS. MARINERS SHOULD KEEP AN EYE TO THE NORTH AND WEST FOR THE
POSSIBILITY OF STORMS MOVING INTO THE MARINE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
A FRONTAL BOUNDARY THROUGH THE AREA ON TUESDAY WILL LEAD TO A
SCATTERED COVERAGE OF AFTERNOON THUNDERSTORMS. THE MAIN THREATS FROM
THE STORMS WILL BE CLOUD TO GROUND LIGHTNING. DRY WEATHER IS
EXPECTED TO PERSIST THROUGH THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS OVER OSCEOLA AND BREVARD COUNTY NORTHWARD ARE REQUESTED
TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MOSES/JP

In the hours before

Special weather statement, May 21, 3:03 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
403 PM EDT SAT MAY 21 2005

FLZ147-212045-
NORTHERN BREVARD COUNTY-
403 PM EDT SAT MAY 21 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH...SMALL HAIL
AND POSSIBLY A WATERSPOUT MOVING INTO NORTHEASTERN BREVARD COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS...SMALL HAIL AND POSSIBLY A
WATERSPOUT OVER HAULOVER CANAL...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE PLAYALINDA BEACH...KLONDIKE BEACH AND MERRITT
ISLAND WILDLIFE REFUGE.

52

The radar

The Melbourne radar (KMLB), 65 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brevard

When
May 21, 3:18 PM EST
Where
Brevard County, 10 mi NE of Titusville
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
28.700, -80.683

Thunderstorm Wind, Brevard

When
May 21, 3:30 PM EST
Where
Brevard County, 3 mi N of Cape Canaveral
Measured
56 kt (64 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
28.433, -80.600

A NASA wind tower recorded a wind gust to 56 knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450781, 5450780.